CDC: Deadly Superbug “C-Diff” Spreading
Three months after having knee replacement surgery, Kathleen Powers of Dennis is finally feeling well enough to do something as simple as make herself a cup of tea.
Her slow recovery has nothing to do with her knee. An infection she picked up either in the hospital or in the rehab facility ravaged her digestive system. “You feel like all of your life’s energy is being sucked out of you,” she said.
Tests confirmed Kathleen had C-Diff which is short for Clostridium Difficile. It’s a bacterium that attacks your intestines.
WBZ-TV’s Kate Merrill reports.
“You feel like you’re not going to get better and you feel like you’re dying,” she said.
According to the Centers for Disease Control, C-Diff kills thousands of people every year and that number is growing.
“It’s between three and six-fold more common than it was just ten years ago,” explained Dr. Rocco Riccardi of Lahey Clinic.
Antibiotics are the standard treatment, but that doesn’t always work. “In that situation, one can get very, very sick and have to have their colon removed,” Riccardi said.
Both Dr. Riccardi and the CDC blame a new strain of the bacteria for the increased cases of the bug.
“This epidemic strain is much more aggressive and it produces more toxins or stronger toxins and it’s harder to treat,” Riccardi said.
C-diff is highly contagious and is spread through contaminated stool, usually by health care workers who don’t wash properly. What makes this bug particularly tricky is those alcohol-based hand sanitizers often used in hospitals don’t work on C-Diff. Doctors and nurses need to wash with soap and water before and after they visit a patient’s room. The microscopic spores can also survive for weeks on hard surfaces like a counter, a phone or a handrail.
Kathleen believes hospitals need to do more to educate and protect their patients. “You don’t think you’re going to go in (to the hospital) and come out with something deadly,” she said.
“I just want people to be aware that this C-Diff is out there and it’s devastating,” she said.
Certain antibiotics can actually increase a patient’s risk of developing C-Diff. Often doctors will prescribe an antibiotic to prevent a skin infection during surgery. But sometimes that antibiotic wipes out all the good bacteria in the patient’s gut and that clears the way for C-Diff to take over.
If you are having surgery, you should talk to your doctor about your risks. Older patients and those with certain pre-existing conditions also have a higher chance of getting C-Diff. The only other way to protect yourself is to make sure your care give keeps their hands clean or wears gloves.